Alert archive / Idaho / Wind Advisories in 2019

Wind Advisory 13, NWS Pocatello, ID

August 24, 201911 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Aug 24, 2019, 2:33 AM MDT for 11 counties in Idaho. It took effect at Aug 25, 2019, 11:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2019, 2:33 AM MDT (08:33 UTC)
In effect from
Aug 25, 2019, 11:00 AM MDT
Expired
Aug 25, 2019, 9:00 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Jefferson County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 15 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2939 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS75 KPIH 240833
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
233 AM MDT Sat Aug 24 2019


IDZ051-052-054-055-058-242100-
/O.NEW.KPIH.WI.Y.0013.190825T1700Z-190826T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-Marsh and Arbon Highlands-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, 
McCammon, Downey, and Lava Hot Springs
233 AM MDT Sat Aug 24 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SUNDAY...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 11 AM to 9 PM MDT Sunday. 

* IMPACTS/TIMING...West to southwest winds will create strong 
  crosswinds along north-south routes, resulting in difficult 
  driving conditions for high-profile vehicles and vehicles with 
  trailers. In addition, patchy blowing dust will be possible, 
  especially across the Arco Desert and along Interstate 15 north 
  of Idaho Falls. 

* WINDS...West to southwest winds of 25 to 35 mph with gusts
  around 45 mph likely. 

* LOCATIONS...Lower Snake River Plain, Eastern Magic Valley, Arbon
  Highlands and Mud Lake Desert, Shoshone and Lava Beds areas.
  Drivers along north-south routes, including I-15 from near 
  Malad Summit to near Shelley, Highway 39 from American Falls to 
  Sterling, and Highway 93/75 from Jerome north to near Timmerman 
  Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
3 follow-up statements
471 
WWUS75 KPIH 242004
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
204 PM MDT Sat Aug 24 2019


IDZ051-052-054-055-058-251000-
/O.CON.KPIH.WI.Y.0013.190825T1700Z-190826T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-Marsh and Arbon Highlands-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, 
McCammon, Downey, and Lava Hot Springs
204 PM MDT Sat Aug 24 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
SUNDAY...

* IMPACTS/TIMING...West to southwest winds will create strong 
  crosswinds along north-south routes, resulting in difficult 
  driving conditions for high-profile vehicles and vehicles with 
  trailers. In addition, patchy blowing dust will be possible, 
  especially across the Arco Desert and along Interstate 15 
  north of Idaho Falls. 

* WINDS...West to southwest winds of 25 to 35 mph with gusts 
  around 45 mph likely. 

* LOCATIONS...Lower Snake River Plain, Eastern Magic Valley, 
  Arbon Highlands and Mud Lake Desert, Shoshone and Lava Beds 
  areas. Drivers along north-south routes, including I-15 from 
  near Malad Summit to near Shelley, Highway 39 from American 
  Falls to Sterling, and Highway 93/75 from Jerome north to near 
  Timmerman Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
190 
WWUS75 KPIH 250831
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
231 AM MDT Sun Aug 25 2019


IDZ051-052-054-055-058-260300-
/O.CON.KPIH.WI.Y.0013.190825T1700Z-190826T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-Marsh and Arbon Highlands-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, 
McCammon, Downey, and Lava Hot Springs
231 AM MDT Sun Aug 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* IMPACTS/TIMING...West to southwest winds will create strong 
  crosswinds along north-south routes, resulting in difficult 
  driving conditions for high-profile vehicles and vehicles with 
  trailers. In addition, patchy blowing dust will be possible, 
  especially across the Arco Desert and along Interstate 15 
  north of Idaho Falls. 

* WINDS...West to southwest winds of 25 to 35 mph with gusts 
  around 45 mph likely. 

* LOCATIONS...Lower Snake River Plain, Eastern Magic Valley, 
  Arbon Highlands and Mud Lake Desert, Shoshone and Lava Beds 
  areas. Drivers along north-south routes, including I-15 from 
  near Malad Summit to near Shelley, Highway 39 from American 
  Falls to Sterling, and Highway 93/75 from Jerome north to near 
  Timmerman Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
774 
WWUS75 KPIH 260251
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
851 PM MDT Sun Aug 25 2019

IDZ051-052-054-055-058-260400-
/O.EXP.KPIH.WI.Y.0013.000000T0000Z-190826T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain-
Eastern Magic Valley-Marsh and Arbon Highlands-
Including Shoshone, Richfield, Carey, Mud Lake, INL, 
Craters of the Moon NM, Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, 
McCammon, Downey, and Lava Hot Springs
851 PM MDT Sun Aug 25 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds are gradually decreasing across the area, and this trend
will continue. Thus the Wind Advisory will be allowed to expire at
9 PM MDT. 

$$

KB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Aug 23, 2:40 PM MDT, 11 hours 53 minutes earlier.

Area forecast discussion, Aug 23, 2:40 PM MDT, 11 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
240 PM MDT Fri Aug 23 2019

.SHORT TERM...Today through next Friday. On satellite imagery
there is a relatively dry upper level low centered over
Yellowstone. Expect just an isolated chance of afternoon/early
evening showers and thunderstorms over our extreme northeast areas
by Island Park. Much farther northwest, an area of low pressure
is currently off the coast of central British Columbia. This
system will create windy conditions Saturday through Monday.
Saturday expect winds around 15 to 25 mph with gusts of 30 to
35mph with strongest winds across the Arco desert. The Central
mountains (including the Salmon-Challis and Sawtooth forests)
will also see similar winds speeds, particularly across ridge
tops. With dry conditions, fire weather impacts are expected,
especially for the Snake River Plain and Eastern Magic Valley
where Red Flag warnings are in effect for Saturday afternoon into
early evening. Winds will be borderline for a lake wind advisory
for Saturday. In either event, by mid to late afternoon expect
some choppy waves Saturday. Sunday will be windier with even more
fire weather impacts expected as a cold front is expected to move
through the area Sunday evening. Afternoon/early evening winds
will be around 25 to 35 mph with gusts near 45 mph, near wind
advisory levels. A lake wind advisory will likely be needed for
the American Falls reservoir. Expect very choppy lake conditions
as well as the possibility of blowing dust across the area,
particularly north of Idaho Falls. Reduced visibilities for
driving are possible as well. Windiest areas will be the Snake
River plain, Eastern Magic Valley, Arco Desert, and the
Southern/Southeast Highlands. A red flag warning warning is
currently in effect Sunday as well for the Snake River plain and
the Eastern Magic Valley. Some additional areas/zones may need to
be added.

Monday expected continued breezy northwest flow before the winds
back off on Tuesday as high pressure starts to build in Tuesday
into Wednesday. Expect continued dry conditions and gradually
warming temperatures Tuesday into Wednesday. The high pressure
ridge axis moves over our area by early Thursday and starts moving
east allowing for moisture in southwest flow. Thursday afternoon
will be the first chance of showers and thunderstorms with another
chance next Friday as well. However, the timing could easily
change a week out.

Expect near normal temperatures today before rising above normal
Saturday and, especially, on Sunday ahead of the cold front.
Temperature will drop back to normal if not slightly below normal
on Monday before gradually rising back around 8 to 12 degrees
above normal by next Thursday. Wyatt

&&

.AVIATION...Other than some cirrus clouds moving through during the
overnight hours, wind should be considerably lighter this afternoon
and throughout the night. An incoming front will start to change
wind at the western airdromes of KSUN and KBYI during the late
morning, but farther east will take until after 24/18Z to go up.
Directions tonight will be a little erratic with normal downslope
diurnal influences coming against the increasing pressure gradient.
Very few clouds tomorrow with the front and no TSRA/SHRA expected
anywhere. Messick

&&

.FIRE WEATHER...An incoming cold front for Sunday will bring a
southwest wind to critical thresholds by 1500 on Saturday. The wind
will weaken during the late evening, but the front approaches on
Sunday with the strongest wind of the weekend, starting earlier in
the day, shortly after 1200. The southwest wind will be bringing up
some warmer air, so expect temperatures to spike up 8 to 12 deg F,
which will bring humidity crashing to critical thresholds for low
elevations. With that in mind, the zones of majority BLM land,
forecast zones 425 and 410, are solidly in Red Flag conditions for
both days, and a Red Flag Warning has been issue for those time
periods. There are very small portions of canyons to the south of
the Snake that will get to critical weather levels. One is the Raft
River Valley, almost making it to the Raft River RAWS, and the other
is the Portneuf River valley. Dry and breezy conditions continue
with no rain expected in the next week, except for perhaps the
extreme northeast corner of the Targhee NF. Critical weather
conditions likely to return by mid-week, Tuesday or Wednesday.
Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 3 PM to 9 PM MDT Saturday for IDZ410-425.

Red Flag Warning from 1 PM to 9 PM MDT Sunday for IDZ410-425.

&&

Nearby

Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.